Alert archive / Vermont / Special Weather Statements in 2022

Special Weather Statement, NWS Burlington, VT

August 4, 2022Addison County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 4, 2022, 6:26 PM EDT for Addison County, Vermont. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 6:26 PM EDT (22:26 UTC)
Expired
Aug 4, 2022, 7:15 PM EDT
In force
49 min
Issued by
NWS Burlington, VT
Hail
0.25 in
Wind
30

County Addison County, VT

The radar

The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS81 KBTV 042226
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
626 PM EDT Thu Aug 4 2022
 
NYZ034-035-VTZ009-042315-
Western Essex NY-Eastern Essex NY-Western Addison VT-
626 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southeastern Essex
and southwestern Addison Counties through 715 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogers Rock Campground, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Shoreham, Orwell, Bridport, Benson Bay, Coates Point, Black Point,
Grass Island, Beadles Cove, Larrabees Point, Lapham Bay, Fivemile
Point, Chilson, Spar Mill Bay, Stony Cove, Paradox, Pharoah Mountain,
Ironville, Mossy Point, Catfish Bay In Addison County and Prison
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Lake Champlain, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4378 7336 4381 7338 4378 7366 4392 7368
      4395 7328 4377 7325 4376 7335
TIME...MOT...LOC 2225Z 264DEG 18KT 4384 7357 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Kutikoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:34 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 3:34 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
334 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Scattered showers across the region this afternoon will diminish
this evening but return again on Friday with thunderstorms possible
as well, mainly across central and southern zones. Somewhat drier
weather is expected this weekend although temperatures in the mid
80s to lower 90s are expected with heat indices possibly exceeding
95 degrees.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 333 PM EDT Thursday...Underwhelming is the word of the
day. As we discussed in the previous discussion, thick cloud
cover that moved over the area mid-morning through early
afternoon put a halt to the potential threat for excessive heat
across northern zones, as well as threat for convection as we
haven't even seen a cloud flash or pulse in the showers that
have developed. The forecast did work out though across southern
Vermont where clearer skies allowed for temps in the low 90s to
occur, and this combined with dewpoints in the mid 60s to
around 70 have produced heat indices of up to 98 degrees.

Heading into this evening and tonight, showers across portions of
central/northern Vermont will gradually dissipate and shift out of
the region, but we'll have to keep an eye on southern Vermont where
a brief window before sunset exists for upstream convection to move
in. Frequent lightning and heavy rain would be the main threats.
Otherwise, with the lack of any forcing over the region, surface or
aloft, will keep the area mainly dry but with continued cloudy
skies and an abundance of low level moisture, it'll be muggy and
mild with lows only in the upper 60s to lower 70s and dewpoints
not far below that.

For Friday, the moisture boundary that has been stalled north of the
border will begin to sag southward, but really won't get much
farther than about central VT and the Adirondacks before stalling
again for Friday night. Similar to today, we'll see some diurnally
driven showers and perhaps some isolated thunder develop during the
afternoon hours with locally heavy rain possible, but nothing that
will really be a threat. Some breaks in the clouds should allow for
temps to rise into the low 80s across the region, and dewpoints will
be holding around 70 degrees so it's going to be a bit uncomfortable.
Friday night isn't much better either with lows once again in
the mid 60s to low 70s, but conditions will be drier again.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 333 PM EDT Thursday...Hot weather is on the way this
weekend, starting with 925mb temps in the 21-26C range on
Saturday afternoon according to the GFS, NAM12, ECMWF, Canadian,
and others. We're forecasting highs in the lower 90s for the
Champlain Valley with the mid- to upper 80s elsewhere. Dew
points will also unfortunately be in the upper 60s and lower 70s
for most, making for a muggy day with showers and thunderstorms
possible. Wind flow will assist in warming the area from the
southwest.

Other than some 500mb-level vorticity passing through the southern
portion of the forecast area, forcing will be few and far between,
though warmth and moisture could be enough to pop up some scattered
storms. Forecast CAPE values will peak in the 2000-2600 J/kg range
in Vermont's Rutland, Windsor, and Orange counties, according to the
NAM3KM, but with the NAM3KM's reputation to overdo this kind of
thing, it's also worth putting some stock in the GFS's drastically
different 100-200 J/kg of CAPE. In short, storms are not out of the
question for southern and eastern Vermont but also not expected to
be severe. We have PoPs in the 20-30% range for these areas.

Slightly drier air is expected to move in on Saturday night, and
combined with the lack of daytime heating and instability, PoPs are
expected to dwindle into the teens and even single digits. Lows will
remain in the upper 60s and lower 70s. Burlington, Vermont, and
Plattsburgh, New York, may even challenge their nightly maximum low
temperature records early Sunday morning. Burlington's record is 71
F set in 2018, and Plattsburgh's record is 69 F set in 2001. Late
Saturday night, these spots are expected to fall to only 71 and 70,
respectively.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 333 PM EDT Thursday...Sunday will be another hot one with
temperatures rising to the lower 90s in the Champlain and
Connecticut River valleys, and 80s elsewhere. PoPs will begin
increasing again to the 30-40% range mainly along the
international border as a boundary pokes in from the north and
wind direction shifts to more westerly. Precipitation will
likely be spotty, with showers and thunderstorms mainly in
northern Vermont and New York.

Sunday night into Monday, we have PoPs increasing ahead of a cold
front. Based on current models, it appears the main activity is
still expected Monday night through Tuesday-Tuesday night. For
much of that time period, we have PoPs around 60% for the
northwestern portions of the forecast area. The rain and storms
are anticipated to traverse from the northwest to southeast
Monday through Tuesday.

This makes the Monday temperature forecast particularly tricky, as
there's a wide range of potential highs possible. Most areas could
have temperatures peaking in the 80s, with a few 70s in typically
cooler spots. These are largely dependent on when widespread rain
arrives.

A main concern is if this front ends up slowing overtop of the North
Country, allowing for training with forecast Pwats around 1.90. We
could also find ourselves in the RRQ of an upper-level jet on Monday
night, though the models have been inconsistent with this feature.

Tuesday's temperatures are forecast to be seasonable, with mostly
70s in New York and 80s in the Champlain and Connecticut River
valleys. Wednesday and Thursday will likely be similar, with
dissipating PoPs and increasing temperatures as time progresses.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...Mainly VFR conditions are expected through
the period under a BKN-OVC mid cloud deck. Scattered showers and
some isolated thunder may brief bring vsby down to IFR at
northern terminals through this evening, but anything
thereafter overnight should be VFR. An abundance of low level
moisture and no wind will support areas of BR/FG overnight, but
confidence on restrictions to vsby is low so will continue to
monitor. On friday, additional showers and storms are possible,
mainly across central/southern VT in the afternoon. Some MVFR
ceilings are possible across northern New York in the morning.

Outlook...

Friday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Saturday: VFR. Chance SHRA, Chance TSRA.
Saturday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday: VFR. Chance SHRA, Chance TSRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Monday: Mainly MVFR, with local VFR possible. Chance SHRA, Chance
TSRA.
Monday Night: MVFR/IFR conditions possible. Chance SHRA, Slight
chance TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 7 PM EDT this evening for VTZ010-011-021.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Storm
LONG TERM...Storm
AVIATION...Lahiff
Hazardous weather outlook, Aug 4, 4:05 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
405 PM EDT Thu Aug 4 2022

VTZ010-011-021-052015-
Orange-Western Rutland-Eastern Windsor-
405 PM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and humid conditions are expected across portions of the region
again this weekend with the threat of excessive heat possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-034-035-087-VTZ001>009-016>020-052015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-Western Windsor-
405 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and humid conditions are expected across portions of the region
again this weekend with the threat of excessive heat possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 6:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
626 PM EDT Thu Aug 4 2022

NYZ034-035-VTZ009-042315-
Western Essex NY-Eastern Essex NY-Western Addison VT-
626 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of southeastern Essex
and southwestern Addison Counties through 715 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogers Rock Campground, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shoreham, Orwell, Bridport, Benson Bay, Coates Point, Black Point,
Grass Island, Beadles Cove, Larrabees Point, Lapham Bay, Fivemile
Point, Chilson, Spar Mill Bay, Stony Cove, Paradox, Pharoah Mountain,
Ironville, Mossy Point, Catfish Bay In Addison County and Prison
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4378 7336 4381 7338 4378 7366 4392 7368
      4395 7328 4377 7325 4376 7335
TIME...MOT...LOC 2225Z 264DEG 18KT 4384 7357

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kutikoff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:23 PM EDTSevere Thunderstorm WarningBTVRutland52 min
Aug 4, 6:11 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor49 min
Aug 4, 7:34 PM EDTSpecial Weather StatementBTVWindsor41 min
Aug 4, 7:39 PM EDTSpecial Weather StatementBTVRutland36 min

Nearby

Special Weather Statements in Vermont, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.